• Did chemo cause an appetite loss for anyone?

    Asked by ticklingcancer on Thursday, December 20, 2012

    Did chemo cause an appetite loss for anyone?

    17 Answers from the Community

    17 answers
    • grannys' Avatar

      Yes, I lost all taste for anything, couldn't eat much and lost lots of weight

      almost 4 years ago
    • lynn1950's Avatar

      I lost my appetite big time and lost my big - well, you understand. Now that I am on Arimidex, sadly, I've gained it all back. I have three sizes of clothes.

      almost 4 years ago
    • ticklingcancer's Avatar

      I would go a couple of days without eating anything at all. My mouth tasted like I'd been sucking on a mouthful of nickels. I was so incredibly nauseous that nothing sounded good at all. I tell ya...I don't miss any of that.....

      almost 4 years ago
    • packerbacker's Avatar

      I couldn't taste anything, it was like dry cardboard in my mouth, from the dry mouth, too. My appetite was gone. I lost weight I couldn't afford to lose. The sense of taste has come back somewhat, but still isn't the same. I think part of it was due to radiation to my left jaw, also (especially for the dry mouth). And that was over a year ago. I don't know how much more I'll get back, so I stick with foods I can taste, but I still keep trying new things! The almost constant nausea takes my appetite away, too. It's a wonder we eat at all, sometimes, isn't it?

      almost 4 years ago
    • Harry's Avatar

      It didn't affect me much. And I could use some weight loss. Rituxan (when it isn't trying to kill me) and bendamustine are very easy on the system. Mostly, back in 2011, I just felt generally lousy, but not for long. There really haven't been any side effects this time.

      almost 4 years ago
    • Peroll's Avatar

      I am not sure it directly caused loss of appitite butr nausea caused by chemo has caused loss of appitite for me. I keep te;lling my Oncologist that chemo drugs are the best weight loss drugs ever invented!

      almost 4 years ago
    • planogirl60's Avatar

      I'm 8 years out of treatment and it has been a major change for me still. It's sort of weird. I can be out somewhere and know that I'm hungry, but for the life of me nothing ever sounds good. Before my cancer I'd be like, "oh yeah I want a Quarter Pounder", there'd be no question. Now I think and think and think and nothing comes to mind. I do eat, don't get me wrong, but nothing ever sounds "good". I have issues regarding eating though. My rad treatments were on my throat so it's very small. It's a struggle to get stuff down, has to be chewed and chewed and chewed. But I don't think that really comes into play. I just don't seem to have a "taste" for certain things like I used to.

      almost 4 years ago
    • GregP_WN's Avatar

      @planogirl60 my throat has problems too left over from surgery on my throat. I know what you mean by nothing sounds good. I find my choices are being based on what I call the "slide factor" I'm sure you know what I mean.

      almost 4 years ago
    • SueRae1's Avatar

      I wish - I gained 15 lbs :), about half from the drugs and half from stress eating.

      almost 4 years ago
    • GregP_WN's Avatar

      Sue, what they need to figure out how to do is for us to trade side effects, I will take your eating too much, and you can have mine, then we will all be better off, sound good? Kind of interesting how some of us are total opposites in what happens to us. I usually say I'm not normal anyway, so nothing surprises me.

      almost 4 years ago
    • Bellamore's Avatar

      Not me. It's turned me into a little piggy. I've gained 15 lbs in a year. Burp!

      almost 4 years ago
    • Carol-Charlie's Avatar

      I remember thinking (at diagnosis) Oh great... at least I'll lose weight. I said this and the oncologist said.. No you won't... I* won't let you loose weight.. So he takes out a 39 pound tumor... drains a gallon of liquid.... and within just months... I'm back up to my 'fat' self again..... STEROIDS.... but I never felt nausea.. did lose my taste... but that came back after a month or two. But I'm starting another diet in January.... Who wants to help me????

      almost 4 years ago
    • abrub's Avatar

      It sure changed my taste buds, and affected my food absorption - I gained 50 pounds on and immediately following chemo, while eating healthier and exercising more. Now I can't get the weight off!

      almost 4 years ago
    • BobbiW's Avatar

      Yes, big time!! Absolutely nothing tastes good and when I think I've got pinned down what I want to eat, hubby prepares it - I sit down and take a few bites and then say, "ugh, enough of that one." For those rare days when I do have an appetite, if I eat much, then my stomach hurts. :(

      almost 4 years ago
    • IKickedIt's Avatar

      Yes, loss of appetite for a variety of reasons. First, I had unbelievably severe jaw pain when I took that first bite after receiving my treatments. I would sit there, staring at the food, watching my family eat and weigh out whether it was worth feeling that pain, and always decided it wasn't so I didn't eat for the first week of my treatment cycle until the pain resolved. I could drink, so I'd drink Ensure, but that was about it.

      And like others, my taste buds changed. I couldn't tolerate chocolate, which is hard to fathom for anyone who even casually knows me. I would literally spit it out. Many other foods just didn't appeal to me either, but I did crave lemon. I remember scouring the shelves at the store for anything lemon-flavored!

      And then the mouth sores made it difficult to eat.

      Thankfully, all resolved after I finished my treatment. My taste buds came back, my passion for chocolate came back, the pounds came back....

      almost 4 years ago
    • Loafer's Avatar

      No loss of appetite or nausea. Steroids caused me to be ravenous. Have gained weight since starting treatment ( about 5 pounds) even though taste buds cause foods to taste bland.

      almost 4 years ago
    • Ydnar2xer's Avatar

      I WISH! I'm another BC girl on STEROIDS like Loafer...will be lucky if I don't GAIN 50 lbs. during chemo!

      almost 4 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy

    Read and answer more testicular cancer questions.  Also, don't forget to check out our Testicular Cancer page.